Alert archive / Oregon / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Pendleton, OR

June 2, 2011Morrow County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jun 2, 2011, 6:46 AM PDT for Morrow County, Oregon. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2011, 6:46 AM PDT (13:46 UTC)
Expired
Jun 2, 2011, 10:45 AM PDT
In force
4 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Morrow County, OR

The radar

The Pendleton radar (KPDT), 59 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:15 AM PDTFLOOD2 E Heppner, ORMAJOR FLOODING ON HINTON CREEK, WILLOW CREEK ABOVE THE RESERVOIR AND LITTLE BUTTERCREEK
Jun 2, 7:15 AM PDTFLASH FLOOD2 E Heppner, ORMAJOR FLOODING ON HINTON CREEK, WILLOW CREEK ABOVE THE RESERVOIR AND LITTLE BUTTERCREEK
Jun 2, 7:30 AM PDTHEAVY RAIN 1.52 Ese Heppner, OR1.5 INCHES OF RAIN IN 8 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 1.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WGUS56 KPDT 021346
FFWPDT
ORC049-021745-
/O.NEW.KPDT.FF.W.0005.110602T1346Z-110602T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
646 AM PDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MORROW COUNTY IN NORTHEAST OREGON...

* UNTIL 1045 AM PDT

* AT 640 AM PDT...AN AUTOMATED SENSOR INDICATED THAT UPPER HINTON 
CREEK EAST OF HEPPNER IS OUT OF ITS BANKS AND RISING. OTHER CREEKS 
AND STREAMS ARE RUNNING HIGH AND MAY ALSO FLOOD. ADDITIONAL RAINFALL 
OF UP TO ONE QUARTER INCH IS POSSIBLE THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4568 11975 4565 11952 4556 11936 4544 11917
      4532 11916 4523 11915 4521 11959 4527 11999
      4558 11999

$$

MDV
1 follow-up statement
023 
WGUS76 KPDT 021738
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1038 AM PDT THU JUN 2 2011

ORC049-021746-
/O.EXP.KPDT.FF.W.0005.000000T0000Z-110602T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORROW OR-
1038 AM PDT THU JUN 2 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM PDT FOR CENTRAL
MORROW COUNTY...

THE THREAT FOR RAPID RISES AND FLASH FLOODING HAS 
ENDED...HOWEVER...CONTINUED RUNOFF WILL KEEP AREA CREEKS AND STREAMS 
RUNNING HIGH FOR THE NEXT SEVERAL HOURS. AN AREAL FLOOD WARNING HAS 
BEEN ISSUED TO COVER THIS SITUATION. PLEASE REFER TO THAT PRODUCT 
FOR ADDITIONAL FLOOD INFORMATION

LAT...LON 4568 11975 4565 11952 4556 11936 4544 11917
      4532 11916 4523 11915 4521 11959 4527 11999
      4558 11999

$$

JBONK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 4:15 AM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 4:15 AM PDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
415 AM PDT THU JUN 2 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER LEVEL LOW PRESSURE
CURRENTLY OVER OREGON WILL PULL OFF TO THE EAST LATER TODAY. A
PERSISTENT AREA OF RAIN OVER THE LOWER COLUMBIA BASIN AND BLUE
MOUNTAIN FOOTHILLS HAS CAUSED SOME MINOR FLOODING AROUND HEPPNER
OREGON. THIS AREA OF RAIN WILL MOVE EASTWARD DURING THE MORNING
TOWARD THE GRANDE RONDE VALLEY AND WALLOWA COUNTY WHERE FLOOD
ADVISORIES ARE IN EFFECT. OTHER SHOWERS WILL DEVELOP WITH DAYTIME
HEATING BUT THINK THUNDERSTORM POTENTIAL TODAY IS LOW ENOUGH TO
LEAVE OUT OF THE FORECAST. A WIND ADVISORY IS IN EFFECT THROUGH THIS
EVENING FOR THE KITTITAS VALLEY. THIS LOOKS LIKE A LOWER END EVENT
WITH WINDS IN THE 30-35 MPH RANGE WITH HIGHER GUSTS. A DRYING
WARMING TREND WILL BEGIN ON FRIDAY AS AN UPPER LOW MOVES SOUTHWARD
OFFSHORE OF THE WEST COAST. 78

.LONG TERM...SATURDAY THROUGH WEDNESDAY.  MODELS ARE IN GENERAL
AGREEMENT THROUGH THE WEEKEND BUT BEGIN TO DIVERGE IN THEIR
SOLUTIONS EARLY NEXT WEEK.  A DRY FORECAST IS IN STORE SATURDAY AND
SATURDAY NIGHT.  A CLOSED LOW WILL SIT OFF THE CALIFORNIA
COAST...AND ANY MOISTURE WRAPPING AROUND THE LOW WILL REMAIN SOUTH
OF THE FORECAST AREA.  PRECIPITATION WILL INCREASE FROM THE SOUTH
LATE SUNDAY AND SUNDAY NIGHT AS THE LOW MOVES EAST AND THE SOUTHERLY
FLOW INCREASES.  THUNDERSTORMS ARE ALSO POSSIBLE IN CENTRAL OREGON
SUNDAY.  THE LOW WILL WEAKEN AND OPEN INTO A TROUGH MONDAY AND
TUESDAY FOR CONTINUED SHOWERS. THE AIR MASS WILL REMAIN UNSTABLE ON
MONDAY SO THERE MAY BE A FEW THUNDERSTORMS ON THIS DAY AS WELL.  THE
TROUGH WILL SLOWLY SHIFT EASTWARD ON TUESDAY...YET A CYCLONIC FLOW
ALOFT MAY KEEP A CHANCE OF SHOWERS INTO WEDNESDAY.  WHILE THE ECMWF
AND GFS BOTH DROP ANOTHER LOW ALONG THE BACKSIDE OF THE TROUGH AND
ACROSS WA/OR ON WEDNESDAY...THE ECMWF IS MUCH DEEPER THAN THE GFS.
FOR NOW...WILL KEEP THE CHANCE OF PRECIPITATION ABOVE CLIMATOLOGICAL
AVERAGE AND TEMPS BELOW SEASONAL AVERAGE FOR THE MID WEEK.  JOHNSON

&&

.AVIATION...12Z TAFS. AS STATED IN THE SHORT TERM DISCUSSION...THERE
HAS BEEN A PERSISTENT AREA OF RAIN OVER THE LOWER COLUMBIA BASIN AND
BLUE MTN FOOTHILLS.  THIS HAS RESULTED IN MVFR CIGS AT KALW WITH A
POSSIBILITY OF LOW CIGS THIS MORNING AT KPDT.  RAIN WILL GRADUALLY
TAPER OFF BY MID TO LATE MORNING.  CIGS WILL MAINLY RANGE FROM
5000-10000 FEET AGL THROUGH THE EVENING HOURS AT ALL TAF SITES.
WINDS WILL RANGE FROM 10-20 KNOTS THROUGH 03Z/3RD THEN WILL DIMINISH
OVERNIGHT.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  40  70  43 /  50  30  10   0
ALW  63  46  71  47 /  60  40   0   0
PSC  69  43  77  44 /  30  20  10   0
YKM  67  38  74  42 /  20  20  10   0
HRI  67  43  75  42 /  30  20  10   0
ELN  63  43  72  41 /  30  30  10   0
RDM  59  32  67  37 /  40  20  10  10
LGD  55  38  67  38 /  80  50  10   0
GCD  57  37  69  39 /  80  50  10  10
DLS  64  46  76  44 /  40  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     WAZ026.

&&

THREAT INDEX
TODAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/85/85
Hazardous weather outlook, Jun 2, 5:44 AM PDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
544 AM PDT THU JUN 2 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
031245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
544 AM PDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

STRONG WIND
     KITTITAS VALLEY

A LOW PRESSURE SYSTEM WILL BRING MODERATE RAIN TO THE AREA TODAY.
THIS MAY LEAD TO LOCALIZED FLOODING OF CREEKS...STREAMS...AND POOR
DRAINAGE AREAS. SEVERAL SMALL STREAM FLOOD ADVISORIES ARE IN
EFFECT. PLEASE REFER TO THE LATEST PDXFLSPDT PRODUCTS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MOSTLY FAIR AND WARMER WEATHER IS EXPECTED FRIDAY AND SATURDAY.
ANOTHER STORM SYSTEM WILL BEGIN TO IMPACT THE REGION LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:17 PM PDTAreal Flood AdvisoryPDTMorrow3 hr
Jun 1, 11:43 PM PDTAreal Flood AdvisoryPDTMorrow4 hr
Jun 2, 3:34 AM PDTFlash Flood WarningPDTMorrow4 hr
Jun 2, 3:52 AM PDTAreal Flood AdvisoryPDTUmatilla16 hr
Jun 2, 6:30 AM PDTWinter Weather AdvisoryPDTGilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more9 hr
Jun 2, 10:26 AM PDTAreal Flood WarningPDTMorrow8 hr

Nearby

Flash Flood Warnings in Oregon, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.